Alert archive / California / Frost Advisories in 2023

Frost Advisory 32, NWS Eureka, CA

November 19, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 19, 2023, 3:25 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 20, 2023, 2:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2023, 3:25 AM PST (11:25 UTC)
In effect from
Nov 20, 2023, 2:00 AM PST
Expired
Nov 20, 2023, 9:00 AM PST
In force
7 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS76 KEKA 191125
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
325 AM PST Sun Nov 19 2023

CAZ102>106-109-115-191930-
/O.NEW.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southern Lake-
325 AM PST Sun Nov 19 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast and Southern Lake Counties.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
6 follow-up statements
710 
WWUS76 KEKA 191930
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1130 AM PST Sun Nov 19 2023

CAZ102>106-109-115-200330-
/O.CON.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southern Lake-
1130 AM PST Sun Nov 19 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast and Southern Lake Counties.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
162 
WWUS76 KEKA 192221
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
221 PM PST Sun Nov 19 2023

CAZ115-200630-
/O.NEW.KEKA.WI.Y.0027.231120T0500Z-231120T1800Z/
/O.CON.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
Southern Lake-
221 PM PST Sun Nov 19 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM PST
MONDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
MONDAY...

* WHAT...For the Wind Advisory, north winds 15 to 25 mph with 
  gusts up to 50 mph expected. For the Frost Advisory, 
  temperatures as low as 34 will result in frost formation.

* WHERE...Southern Lake County.

* WHEN...For the Wind Advisory, from 9 PM this evening to 10 AM 
  PST Monday. For the Frost Advisory, from 2 AM to 9 AM PST 
  Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost could kill sensitive outdoor vegetation if left 
  uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102>106-109-200630-
/O.CON.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-
221 PM PST Sun Nov 19 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior and Mendocino Coast Counties.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
761 
WWUS76 KEKA 200124
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
524 PM PST Sun Nov 19 2023

CAZ115-200930-
/O.CAN.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
/O.CON.KEKA.WI.Y.0027.231120T0500Z-231120T1800Z/
Southern Lake-
524 PM PST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM PST MONDAY...
...FROST ADVISORY IS CANCELLED...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern Lake County.

* WHEN...From 9 PM this evening to 10 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ102>106-109-200930-
/O.CON.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-
524 PM PST Sun Nov 19 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior and Mendocino Coast Counties.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
378 
WWUS76 KEKA 200628
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1028 PM PST Sun Nov 19 2023

CAZ102>106-109-201430-
/O.CON.KEKA.FR.Y.0032.231120T1000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-
1028 PM PST Sun Nov 19 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior and Mendocino Coast Counties.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ115-201430-
/O.CON.KEKA.WI.Y.0027.000000T0000Z-231120T1800Z/
Southern Lake-
1028 PM PST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southern Lake County.

* WHEN...Until 10 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
583 
WWUS76 KEKA 201106
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
306 AM PST Mon Nov 20 2023

CAZ102>106-109-201700-
/O.CON.KEKA.FR.Y.0032.000000T0000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-Mendocino
Coast-
Including Fort Bragg, Rockport, Whitethorn, Pepperwood, Benbow,
Weitchpec, Garberville, Fieldbrook, Ettersburg, Point Arena,
McKinleyville, Dinsmore, Briceland, Petrolia, Bridgeville,
Honeydew, Orleans, Shelter Cove, Arcata, Eureka, Hoopa, Shively,
Willow Creek, Arcata Arpt, Gasquet, Fortuna, Fernbridge, Bull
Creek, Alderpoint, and Samoa
306 AM PST Mon Nov 20 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Humboldt County, Del Norte Interior, and Mendocino Coast.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost could kill tender outdoor vegetation if left 
  uncovered.

$$

CAZ115-201800-
/O.CON.KEKA.WI.Y.0027.000000T0000Z-231120T1800Z/
Southern Lake-
Including Lakeport, Hidden Valley Lake, Knobcone Camp, Clearlake,
Finley, Middletown, and Clearlake Park
306 AM PST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds 15 to 25 mph with gusts up to 55 mph.

* WHERE...Southern Lake.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

$$

For detailed hazard area visit wrh.noaa.gov/map/?haz=true&wfo=eka

DB
609 
WWUS76 KEKA 201648
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
848 AM PST Mon Nov 20 2023

CAZ102>106-109-201800-
/O.EXP.KEKA.FR.Y.0032.000000T0000Z-231120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-
848 AM PST Mon Nov 20 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

$$

CAZ115-201800-
/O.CON.KEKA.WI.Y.0027.000000T0000Z-231120T1800Z/
Southern Lake-
848 AM PST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 60 mph.

* WHERE...Southern Lake County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 18, 3:01 PM PST, 12 hours 24 minutes earlier.

Area forecast discussion, Nov 18, 3:01 PM PST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
301 PM PST Sat Nov 18 2023

.SYNOPSIS...Showers and isolated thunderstorms are forecast this
afternoon through tonight. Strong winds are expected in Del Norte
and Humboldt counties this evening. Shower activity will diminish
late tonight and Sunday as a colder and more stable airmass
settles over the region. Mainly dry weather is expected through
the week with light rain possible Wednesday.

&&

.DISCUSSION...Showers continue across the area this afternoon.
These are driven by a sharp upper level trough and a strong upper
level jet. The HREF mean shows CAPE peaking around 250 j/kg mid
afternoon across much of the area. This will bring the potential
for some thunderstorms. Some of these may be stronger with gusts
to 40 mph and possibly pea sized hail. Locally heavier downpours
are expected with these showers. This could cause some debris flow
so have left the flash flood wash in effect. Behind the front
winds are expected to quickly become northwest and increase to 40
to 50 mph in Humboldt and Del Norte counties. The NAM is showing
winds of 45 kt at 925 mb over the waters this evening and the HRRR
shows winds of 40 kt at just 1000 feet above the surface. The
water vapor satellite shows rapid mid level drying indicating
sinking air. This will likely bring these stronger winds to the
surface. These are only expected to last a few hours at most, but
have opted to issued a wind advisory for this evening in Humboldt
and Del Norte counties. Snow levels are expected to drop this
evening and tonight as the colder air moves in, however showers
will be diminishing as this occurs. Snow levels may drop down to
3500 to 4000 by morning, however by this time most of precip will
have ended. Mendocino and Lake counties will see showers end
tonight and some areas may clear out. However, fog is likely to
develop in the valleys and this will keep most of the valleys from
dropping below freezing. Shower coverage will continue to
diminish in the north Sunday morning with mainly dry conditions by
the afternoon. It is still possible a few showers will pop up
over the interior in the afternoon, but confidence is low on this
and will leave them out of the forecast.

Sunday night into Monday morning is expected to be a chilly night
in many areas. This may result in frost, even along the coast.
Some areas could see freezing temperatures as well, but
confidence is low on that. There could be too much moisture
lingering. Monday and Tuesday are both expected to be dry with
highs in the interior in the upper 60s. It is possible there will
be lingering valley clouds through midday in the north and this
may keep temperatures cooler than expected. So have dropped
forecast highs for Monday and Tuesday in the interior valleys
north of Hwy 36. Light offshore flow is expected to keep the coast
clear and this should allow temperatures to warm into the low 60s
as well.

Wednesday and early Thursday some of the the ensembles are
showing a weak system clipping the northern portion of the area.
The NBM is showing a 40 to 80 percent chance of 0.1 inches in 48
hours in Humboldt and and Del Norte counties, highest in the
north. Dry weather is expected to return for friday and the
weekend. Chilly overnight lows and pleasant afternoons are
expected in most areas. The northern valleys may see low clouds
and fog overnight and through midday keep the temperatures cooler,
although I have not adjusted the forecast to account for that
yet. MKK

&&

.AVIATION...Showers activity continue moving across the region
ahead of a strong front. The primary concern for the aviators during
the next few hours will be strong LLWS, with gusty W-NW winds as
secondary. A rapid wind shift and quick increase W-NW is expected
around 23Z along the coastal terminals. Strong gusty winds from
30 to 40 kts is expected from 23Z to 4Z tonight along the coastal
terminals. MVFR conditions, dropping to IFR/LIFR conditions with
heavy rain are expected to continue tonight across the coastal
waters. VCTS activity remain possible for mainly ACV and CEC
through 19/09Z. HIRES model guidances are suggesting showers
gradually tapper off overnight into Sunday.

&&

.MARINE...A rapid wind shift and increase NW winds is expected
during the next few hours into early evening. ASCAT Scatterometer
wind were showing stronger winds than expected across the offshore
waters early this afternoon. Gale force winds with gusts up to 40
knots will be likely across the coastal waters as result. Have
extended the Gale Warning into the inner waters a result. In
addition, a large northwesterly swell will build in behind the
front late tonight, peaking at about 15 feet at 12 seconds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 9 PM PST this evening for CAZ101>106.

     Flash Flood Watch until 7 PM PST this evening for CAZ102.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 10 PM PST this evening for PZZ450-455.

     Hazardous Seas Warning from 10 PM this evening to 4 PM PST
     Sunday for PZZ450.

     Gale Warning until 11 PM PST this evening for PZZ470-475.

     Hazardous Seas Warning from 11 PM this evening to 4 PM PST
     Sunday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:28 PM PSTSpecial Weather StatementEKADel Norte, Humboldt32 min
Nov 18, 9:00 PM PSTSmall Craft AdvisoryEKA42 hr
Nov 19, 2:21 PM PSTWind AdvisoryEKA20 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.